Alert archive / Virginia / Areal Flood Warnings in 2017

Areal Flood Warning 21, NWS Blacksburg, VA

October 9, 2017Stokes County, Surry County, North Carolina; 6 counties in Virginia

NWS Blacksburg, VA issued this areal flood warning at Oct 9, 2017, 12:38 AM EDT for Stokes County, Surry County, North Carolina; 6 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 12:38 AM EDT (04:38 UTC)
Expired
Oct 9, 2017, 6:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Stokes County, NC, Surry County, NC, Carroll County, VA, City of Radford, VA, Floyd County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2774 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS41 KRNK 090438
FLWRNK

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service BLACKSBURG VA
1238 AM EDT MON OCT 9 2017

NCC169-171-VAC035-063-121-141-155-750-091045-
/O.NEW.KRNK.FA.W.0021.171009T0438Z-171009T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Stokes NC-Pulaski VA-City of Radford VA-Floyd VA-Carroll VA-
Patrick VA-Montgomery VA-
1238 AM EDT MON OCT 9 2017

The National Weather Service in BLACKSBURG has issued a

* Flood Warning for Urban Areas and Small Streams in...
  Surry County in northwestern North Carolina...
  Northwestern Stokes County in north central North Carolina...
  Pulaski County in southwestern Virginia...
  The City of Radford in southwestern Virginia...
  Floyd County in southwestern Virginia...
  Carroll County in southwestern Virginia...
  Patrick County in southwestern Virginia...
  Montgomery County in southwestern Virginia...

* Until 645 AM EDT Monday

* At 1238 AM EDT, Doppler radar indicated heavy rain that will cause 
  flooding. Up to two inches of rain with locally higher amounts 
  have already fallen.

* Some locations that will experience flooding include...
  Blacksburg...
  Christiansburg...
  Radford...
  Mount Airy...
  and Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3627 8086 3687 8079 3688 8074 3703 8089
      3711 8093 3737 8033 3734 8026 3723 8019
      3711 8018 3712 8013 3710 8011 3696 8014
      3687 8023 3685 8008 3680 8004 3678 8010
      3654 8005 3655 8041 3627 8045 3629 8062

$$

KK
2 follow-up statements
078 
WGUS81 KRNK 090638
FLSRNK

Flood Statement
National Weather Service BLACKSBURG VA
238 AM EDT MON OCT 9 2017

NCC169-171-VAC035-063-121-141-155-750-091045-
/O.CON.KRNK.FA.W.0021.000000T0000Z-171009T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Stokes NC-Pulaski VA-City of Radford VA-Floyd VA-Carroll VA-
Patrick VA-Montgomery VA-
238 AM EDT MON OCT 9 2017

...A FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS REMAINS IN 
EFFECT UNTIL 645 AM EDT FOR SURRY...NORTHWESTERN 
STOKES...PULASKI...FLOYD...CARROLL...PATRICK AND MONTGOMERY COUNTIES 
AND THE CITY OF RADFORD...

At 234 AM EDT, Doppler radar indicated an area of moderate to heavy 
rainfall across the warned area. Rainfall amounts up to 4 inches 
have fallen across portions of the area. 

Some locations that will experience flooding include...
Blacksburg...
Christiansburg...
Radford...
Mount Airy...
and Pulaski.

Virginia Department of Transportation reported minor flooding in 
Floyd county on Route 622 West and Route 654 North, and along Route 
610 North in Patrick county near Stuart. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3627 8086 3687 8079 3688 8074 3703 8089
      3711 8093 3737 8033 3734 8026 3723 8019
      3711 8018 3712 8013 3710 8011 3696 8014
      3687 8023 3685 8008 3680 8004 3678 8010
      3654 8005 3655 8041 3627 8045 3629 8062

$$

KK
363 
WGUS81 KRNK 090844
FLSRNK

Flood Statement
National Weather Service BLACKSBURG VA
444 AM EDT MON OCT 9 2017

NCC169-171-VAC035-063-121-141-155-750-090853-
/O.CAN.KRNK.FA.W.0021.000000T0000Z-171009T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Stokes NC-Pulaski VA-City of Radford VA-Floyd VA-Carroll VA-
Patrick VA-Montgomery VA-
444 AM EDT MON OCT 9 2017

...THE FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS HAS BEEN
CANCELLED FOR
SURRY...NORTHWESTERN STOKES...PULASKI...FLOYD...CARROLL...PATRICK AND
MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3627 8086 3687 8079 3688 8074 3703 8089
      3711 8093 3737 8033 3734 8026 3723 8019
      3711 8018 3712 8013 3710 8011 3696 8014
      3687 8023 3685 8008 3680 8004 3678 8010
      3654 8005 3655 8041 3627 8045 3629 8062

$$

KK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Oct 8, 10:48 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 8, 10:48 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1048 PM EDT Sun Oct 8 2017

.SYNOPSIS...
Tropical Depression Nate will progress into the Ohio Valley
overnight. The remnants of Nate will continue heading northeast
through West Virginia and Pennsylvania early Monday with a cold
front following in its wake across our region Monday afternoon.
This front will briefly stall to our south, but then progress
north again as a warm front starting Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1040 PM EDT Sunday...

Area of moderate to heavy rainfall continues to spread northeast
across NW NC into SW Va late this evening. Have had reports of
2-4 inches of rain per automated gages, as well as reports via
social media of flooding in the Boone area. Streams and creeks
are reacting to this tropical rainfall, despite how dry we have
been.

Will continue with the flash flood watch overnight, but think we
can cancel it before dawn as back edge of heavier rain shield is
already moving toward northeast TN, while TD Nate weakens over
the Cumberland Plateau.

Synoptic models appear too slow with shield of rain and low,
while the HRRR looks to start weakening the showers over the
mountains by 10z/6am, as does the RAP13. With the next update
will likely see lower pops past 8am Monday in the west.

Previous early evening discussion...

Rain becoming more widespread over the NC mountains/foothills
northwest into SW VA early this evening. Had one tornadic cell
cross from Caldwell into Wilkes County, but so far no confirmed
tornadoes in Wilkes, but some damage reported.

As far as Nate and the rain goes, appears models on track to
give the southwest CWA about 2-3 inches of rain through dawn
with locally higher amounts, with lighter amounts further east.
Current flash flood watch and wind advisory cover the scenario
well and no changes planned. Will be monitoring streams and
rainfall rates for any possible flood/flash flood advisories or
warnings. Severe threat is starting to diminish but some showers
could bring down stronger winds this evening over NW NC.

Previous discussion from mid afternoon...

Have expanded the Flash flood Watch into Tazewell county. RFC
forecast for the North Fork of the Holston River had the site
going to action stage tomorrow evening. Expecting enough
rainfall tonight that smaller streams have an enhanced threat of
flooding across the watch area.

Have expanded the Wind Advisory for tonight. Through 03Z/11PM
surface through 850mb winds are out of the southeast and
downsloping will enhance winds in areas like Tazewell and Mercer
counties. For much of the period from 22Z/6PM through 12Z/8AM
3KM NAM was showing the potential for strong winds at higher
elevations in southwest Virginia and northwest North Carolina,
especially along the southern Blue Ridge. 850MB winds may be as
high as 65 knots. So Advisory now covers into Mercer County WV
and along the Blue Ridge through Floyd and Patrick Counties.

Radar showed a well defined band of showers and thunderstorms
associated with Tropical Depression Nate from eastern Tennessee
into northern Florida. Models show good consensus bringing the
leading edge of this band into Watauga County around 22Z/6PM and
progressing the tropical precipitation southwest to northeast
across the region by 15Z/10AM Monday. Much of any heavier
precipitation will fall in the 00Z/8PM to 12Z/8AM time frame. By
Monday morning winds turn to the west and the remnants of Nate
will be well to the north. West winds will favor diminishing
precipitation and cloud east of the Blue Ridge Monday afternoon.

Guidance was forecasting steady or rising temperatures
overnight. Challenging to agree with rising nightime
temperatures in October but agree there will be no change in air
mass. Will use a non-diurnal trend for hourly temperatures
tonight.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

Remnants of Nate will move off the New England shore Monday
night. In the wake of Nate, a baroclinic zone will lay over the
Carolinas Monday night, then lifts north over the area on
Tuesday. Models are displaying a weak surface ridge developing
over southern Virginia Tuesday night. Even though this surface
ridge looks like a weak insitu wedge with easterly flow and
diabatic cooling, it does not have a true parent center.
Regardless of this feature's classification, weak isentropic
lift over a high PWAT/theta-E environment will bring either
light rain, drizzle, low clouds and/or fog to the area,
especially along and east of the Blue Ridge. Damp and dreary
conditions remain over the area into late Wednesday morning. By
Wednesday afternoon, pressure falls over the Ohio Valley may
help this surface feature dissipate over the area to see some
sun. Rain chances decrease, but fog and/or low stratus cloud
deck likely to return Wednesday night.

Temperatures will be cooler than what we have been seeing, but
still running warmer than normal. Highs each afternoon will
primarily be in the 70s. Overnight lows will be generally in the
60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 PM EDT Sunday...

The upper level ridge that has been along the southeast coast
over the weekend will retrograde westward along the Gulf States
during the work week. The center of this ridge may actual move
over eastern Texas by Friday. This ridge will expand from the
Gulf states and cover the Tennessee Valley and the southern
Appalachains Mountains by next weekend.

To start the period, Thursday afternoon temperatures will be
close to seasonal with most locations in the low 70s. Afternoon
temperatures will warm a few degrees each day. By Sunday,
temperatures will range from the upper 70s to lower 80s. There
will be chances for showers each afternoon, but areal coverage
and duration will be limited to cover with a PoP less than 20
percent.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 720 PM EDT Sunday...

Not a good night to fly with rain expected to overspread much of
the area with strong winds associated with TD Nate. Cigs will
drop to MVFR to IFR as will vsbys with moderate to heavy
showers. Non-convective LLWS possible but with rain showers,
wind shear will already be there through overnight.

Should start to see some diminishing rainfall intensity Monday
morning, with models starting to improve conditions in the
afternoon back to MVFR to VFR with rainfall ending.

Extended Aviation Discussion...

A weak front will stall across VA/NC on Tuesday. This boundary
will bring the chance for sub VFR ceilings and showers for a
line south of KBLF, KROA and KLYH Tuesday and Tuesday night. A
wave tracking along this boundary will likely bring rain to the
region for Wednesday. High pressure and drier weather return on
Thursday and Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EDT Monday for VAZ007-009-010-012-
     015>017-032.
     Flash Flood Watch until 8 AM EDT Monday for VAZ007-009-015.
NC...Wind Advisory until noon EDT Monday for NCZ001>003-018-019.
     Flash Flood Watch until 8 AM EDT Monday for NCZ001-002-018.
WV...Wind Advisory until noon EDT Monday for WVZ042.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/DS/WP
Hazardous weather outlook, Oct 8, 5:00 PM EDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
500 PM EDT Sun Oct 8 2017

NCZ003-019-VAZ010-012-016-017-032-092100-
Surry-Wilkes-Bland-Wythe-Carroll-Floyd-Patrick-
500 PM EDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-018>020-WVZ043-044-507-508-092100-
Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
500 PM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-092100-
Mercer-
500 PM EDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022>024-033>035-043>047-058-059-092100-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
500 PM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-015-092100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
500 PM EDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flash Flood Watch.

In addition, a few thunderstorms this evening could bring isolated
wind damage or a tornado, mainly in North Carolina.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ004-020-092100-
Stokes-Yadkin-
500 PM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Tonight.

A thunderstorm or two this evening could bring a period of damaging
winds or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Oct 8, 7:54 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
754 PM EDT SUN OCT 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     5 ESE DEEP GAP          36.21N 81.43W
10/08/2017                   Wilkes             NC   911 CALL CENTER

            TREE DOWN ON FALL CREEK RD. ONE MILE WEST OF 421. TIME
            RADAR ESTIMATED.

&&

JRUCKMAN
Special weather statement, Oct 8, 7:55 PM EDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
755 PM EDT SUN OCT 8 2017

NCZ001-018-019-VAZ015-090045-
Ashe-Wilkes-Watauga-Grayson-
755 PM EDT SUN OCT 8 2017

...A LINE OF THUNDERSTORMS PRODUCING GUSTY WINDS AND HEAVY RAIN WILL
AFFECT WESTERN WILKES...WATAUGA...ASHE AND SOUTHWESTERN GRAYSON
COUNTIES...

Until 845 PM EDT

At 753 PM EDT, radar indicated thunderstorms located along a line
extending from near Reese to 6 miles northwest of Gamewell to near
Casar in North Carolina. Movement was northeast at 35 mph.

Winds in excess of 40 mph are possible with these storms. Heavy
rainfall - as much as one inch per hour - have been observed with
this line of thunderstorms.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Beech Mountain.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding in areas of poor drainage, such as near
drains clogged by fallen leaves. Do not drive your vehicle through
flooded roadways.

LAT...LON 3607 8141 3612 8155 3611 8181 3616 8183
      3621 8191 3626 8189 3629 8192 3634 8185
      3636 8180 3634 8177 3634 8171 3641 8174
      3647 8170 3657 8169 3664 8160 3666 8154
      3670 8154 3641 8135 3603 8122 3600 8132
TIME...MOT...LOC 2353Z 209DEG 33KT 3636 8188 3593 8168 3556 8156

Loconto
Special weather statement, Oct 8, 8:55 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
855 PM EDT SUN OCT 8 2017

NCZ001>003-019-VAZ009-012-015-090145-
Surry-Ashe-Wilkes-Alleghany-Grayson-Wythe-Smyth-
855 PM EDT SUN OCT 8 2017

...A LINE OF GUSTY THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
AFFECT ALLEGHANY...WEST CENTRAL SURRY...WILKES AND EASTERN ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN
SMYTH...SOUTHWESTERN WYTHE AND GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...

Until 945 PM EDT

At 853 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Whitetop to near Wilbar to St.
Stephens. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms. Torrential
rainfall is occurring with these storms as well.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Sparta...
Jefferson...
and Rural Retreat.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3617 8138 3663 8161 3664 8161
      3669 8164 3697 8121 3657 8093 3614 8088
      3606 8088 3606 8098 3603 8107 3604 8114
      3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 0053Z 219DEG 31KT 3663 8161 3623 8130 3577 8129

Loconto
Special weather statement, Oct 8, 9:51 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
951 PM EDT Sun Oct 8 2017

NCZ002-003-020-VAZ010>013-015>017-032-WVZ042-090300-
Alleghany NC-Surry-Yadkin-Bland-Giles-Wythe-Pulaski-Grayson-
Carroll-Floyd-Patrick-Mercer-
Including the cities of Sparta, Dobson, Yadkinville, Bland,
Pearisburg, Wytheville, Radford, Pulaski, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, Stuart, Bluefield, and Flat Top
951 PM EDT Sun Oct 8 2017

...TORRENTIAL DOWNPOURS WILL CAUSE POOR DRAINAGE FLOODING...

An area of heavy rainfall will track northeast at 30 mph from
southern West Virginia, southwest into the North Carolina
foothills through 11pm. One hour rainfall rates of 2 to 3 inches
will be possible which will lead to ponding of water on roads, and
poor drainage flooding. Those traveling will need to exercise
caution and slow down. Fallen leaves can also lead to slick roads
and poor braking conditions.
Local storm report, Oct 8, 10:07 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
1007 PM EDT SUN OCT 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLOOD            BOONE                   36.21N 81.67W
10/08/2017                   WATAUGA            NC   911 CALL CENTER

            MULTIPLE REPORTS OF URBAN FLOODING IN THE CITY OF BOONE.

&&

JRUCKMAN
Special weather statement, Oct 8, 11:33 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1133 PM EDT Sun Oct 8 2017

VAZ010>014-018-WVZ044-090545-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Monroe-
Including the cities of Bland, Pearisburg, Wytheville, Radford,
Pulaski, Blacksburg, New Castle, and Union
1133 PM EDT Sun Oct 8 2017

...TORRENTIAL DOWNPOURS COULD CAUSE POOR DRAINAGE FLOODING
THIS MORNING...

An area of heavy rainfall will track northeast at 20 mph across
the region this morning. One hour rainfall rates of 1 to 3 inches
will be possible which will lead to ponding of water on roads,
and poor drainage flooding. Those traveling will need to exercise
caution and slow down. Fallen leaves can also lead to slick roads
and poor braking conditions.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:18 PM EDTAreal Flood AdvisoryRNKWatauga4 hr
Oct 8, 8:55 PM EDTSpecial Weather StatementRNKAlleghany, Ashe, Wilkes50 min
Oct 8, 9:49 PM EDTAreal Flood WarningRNKAshe, Watauga, Wilkes3 hr
Oct 8, 10:40 PM EDTAreal Flood WarningRNKAlleghany, Surry, Wilkes6 hr
Oct 8, 11:08 PM EDTAreal Flood AdvisoryRNKSurry, Yadkin6 hr
Oct 8, 11:56 PM EDTAreal Flood WarningRNKAshe, Watauga6 hr
Oct 9, 12:43 AM EDTAreal Flood WarningRNKAshe, Watauga, Wilkes6 hr
Oct 9, 1:33 AM EDTAreal Flood AdvisoryRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem6 hr

Nearby

Areal Flood Warnings in Virginia, 2017Areal Flood Warnings in North Carolina, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.